Ariana’s Story – Ciprofloxacin Poisoning

ArianaFQwallpic

My name is Ariana. Writing this story is difficult for me. I never expected a medicine to affect my life the way this one has.

One month ago today, on april 3rd, I took ciprofloxacilin for a suspected kidney infection (it wasn’t a kidney infection). My doctor wrote me the prescription and I went to fill it with no problem. It was 500mg tablets that I was to take twice a day for 10 days. The pharmacist informed me that I shouldn’t exercise while taking it. That was fine with me. I didn’t exercise much anyway.

I went home and took the first pill and took a nap. I woke up feeling dizzy with a rapid heartbeat. My stomach was fluttering so I took some maalox. I thought that I was just hungry since I hadn’t eaten all day. I ate a bit of rice because I didn’t think I would be able to keep anything else down. After that I went back to sleep, my boyfriend woke me up to take my second pill. I took that and went back to bed. When I woke up the next morning I was feeling better, the pain in my side was gone. I took my third pill and got some breakfast. After eating I felt like I was going to faint, so I went to lay down. The package insert for the ciprofloxacilin was on my night stand so I figured that it was as good a time as any to actually read it. Reading it made me very scared, I couldn’t believe that my doctor would give me a medicine that could cause tendon rupture, blindness, or death! I hopped on my laptop and decided to do some googling, I couldn’t believe that the side effects would be that bad. I was shocked to find all the horrible reviews. I called my doctor right away and told him that I refused to take anymore of this drug and that I wanted something else. He prescribed bactrim. I went and picked it up and prayed that I wouldn’t have any side effects since I’d only taken 3 pills. Boy was I wrong…

The next day I woke up in so much pain. It felt like someone had lit my skin on fire from the inside, my heart was racing and I was shaking like a leaf. My boyfriend cut on the fan for me and gave me some ice water. It didn’t help. I took a hydrocodone that I had and it helped a bit. My body felt so tense and stiff. I couldn’t even get out of bed. I lay there and cried. I took a couple of sleeping pills and went to sleep in pain. I woke up about three hours later. The burning pain was slightly alleviated and the stiffness had settled in my shoulders. I went downstairs to grab a bite to eat. By the time I made it down my staircase, my heart was racing so fast that I thought I would have a heart attack. It felt like I couldn’t take a deep breath. My fingers and toes felt like they were being electrocuted, this then spread up my arms and legs. I was home alone and I didn’t know what to do. I hobbled to my sofa and sobbed. I was in so much pain. I lay on the sofa until my boyfriend got home. He fed me some applesauce and grits, my hands were shaking so bad that I couldn’t feed myself. I then asked him to carry me upstairs, I couldn’t believe how exhausted I was. I went to sleep and woke up in a panic, I could barely breathe. My boyfriend drove me to the ER, it was 1 in the morning. They took my blood while I was there and told me everything was fine, I was just having an anxiety attack. I told them that I had never had an anxiety attack before, it was the cipro. They didn’t believe me and sent me home with a prescription for pain meds, I didn’t fill it. My symptoms got worse as the weeks went on, I lost weight, my body would twitch, I had to wrap my ankles with ace bandages because I could feel my tendons ripping as I walked, I was always very hot, my legs and arms were numb, I was always anxious and on edge, my joints creaked and popped, my shoulders were painful and stiff, I always had a headache, I had insomnia, I cried all day, I had floaters in my eyes, ringing in my ears, weird metal taste in my mouth.

Today, I am better, but still not back to my old self. I still have body twitches, I still keep my ankles wrapped, my joints still pop,I have pressure in my ears, I cry almost everyday. I have developed sensitivities to soy.

I refuse to let this beat me. Magnesium, vitamin c and water have helped me quite a bit. Sunshine helps me as well. Hope is the most important thing to have I think, hope is everything.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s